Alert archive / Tennessee / River Flood Warnings in 2025

River Flood Warning 9, NWS Morristown, TN

February 15, 2025Claiborne County, Grainger County, Hancock County, Tennessee

NWS Morristown, TN issued this river flood warning at Feb 15, 2025, 2:46 PM EST for Claiborne County, Grainger County, Hancock County, Tennessee. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 15, 2025, 2:46 PM EST (19:46 UTC)
Expired
Feb 18, 2025, 4:33 PM EST
In force
3 days
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clinch River above Tazewell (TAZT1).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03528000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Feb 15, 12:54 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 15, 12:54 PM EST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1254 PM EST Sat Feb 15 2025

...New AVIATION...

.UPDATE...
Issued at 1025 AM EST Sat Feb 15 2025

Overall, the forecast is in pretty good shape I think. Main
adjustment for the morning update was to try and fine tune PoPs
through the afternoon hours. Radar trends over the last few hours
has shown widespread rainfall covering much of Kentucky, and
extending south into the northern parts of Middle Tennessee, east
northeast into the northern Cumberland plateau and far southwest
Virginia. Radar estimates are that roughly 1.5" to 2" of rain have
fallen across areas from Scott county eastward through Claiborne
and Hancock county so far this morning. That looks reasonable
based on observations. High res models continue to indicate that
this area of rain will shift north by this afternoon, moving
squarely into Kentucky and southern West Virginia and exiting our
forecast area entirely. Timing would indicate that this happens by
21z or so, and have adjusted PoPs accordingly. The question then
is, how much more rain will we receive before that happens and
what the flooding implications are. Currently have some areal
flood warnings out covering those counties mentioned above as well
as Lee, Wise, and western Scott counties in Virginia. This should
cover things nicely for the time being, but any heavier convective
elements embedded in the area of broader rainfall will have to be
watched for flash flooding potential. Currently these areas are
saturated so heavy precip could result in flash flooding issues.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 336 AM EST Sat Feb 15 2025

Key Messages:

1. Rain will spread into the area this morning, heavy at times in
northern sections where flooding will be a potential threat.

2. High mountain wave winds in the mountains and foothills today and
continuing into Sunday; strong winds area wide tonight and Sunday
morning.

3. Cold frontal passage Sunday morning followed by cold advection
and NW flow snow showers in the TN mountains and parts of SW VA
during the afternoon.

Discussion:

A dynamic weather system is taking shape this morning over the
central US, which will affect our area through Sunday with multiple
impacts and potential hazards.

Winds: We are already seeing strengthening winds in the higher
elevations of East TN, with gusts observed in the 30-40 mph range.
This will continue to trend upward as the pressure gradient tightens
across the mountains between the CAD ridge to our east and the
deepening low to our west. Gusts in the mountains today will likely
reach 50-60 mph in the usual wind-prone areas, with wind speeds
peaking tonight with gusts around 70 mph as the surface low tracks
into the lower OH Valley region and the LLJ increases to 60-70 kt
over Middle TN. Winds aloft may be able to mix down to the surface
tonight ahead of the approaching cold front, so the entire area will
likely see wind gusts of 35-45 mph, and post-frontal winds may
continue to gust in that range until around noon on Sunday. A Wind
Advisory will be hoisted for the entire area from midnight tonight
to noon Sunday.

Flooding: Not much has changed from previous forecasts regarding
precip amounts and flooding potential. The highest threat area
remains in the northern Cumberland Plateau counties and SW VA, where
FFG values are lowest, just a little over 1 inch for 3 hour FFG, and
around 1.5 for 6 hour FFG. Those areas will likely see around that
much rain today, mainly between 12-18Z. Through the afternoon, the
precip axis will shift north of the area as a deep southerly flow
develops ahead of the approaching upper trough. A second round of
heavy rainfall will come with the frontal passage late tonight and
Sunday morning. An additional 0.5 to 1 inch is expected during this
time.

Severe: The severe threat appears low for our area given that the
limited instability will mainly be elevated, and convection to our
west this afternoon/evening will be weakening as it moves east into
a more stable environment. Still, even with a little elevated
instability, given the strong winds aloft, a few thunderstorms will
be capable of bringing those winds aloft down to the surface at
times. Our southwestern counties will have the highest potential for
thunderstorms tonight. Any tornado threat appears to be well south
of our area where storms will be surface-based.

Snow: Cold advection develops in earnest tomorrow afternoon behind
the cold frontal passage and underneath the deep mid/upper
trough. A 30-40 kt W-NW flow and steepening lapse rates will
create upslope showers in parts of SW VA and the East TN mountains
during the afternoon. Falling temperatures will change these
showers from rain to snow, mainly in the higher elevations where
accumulation up to 1 inch will be possible before sunset.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 336 AM EST Sat Feb 15 2025

Key Messages:

1. A much colder airmass arrives late Sunday with light snow showers
continuing into the evening across northeast TN, southwest VA, and
the southern Appalachians. Snowfall amounts look to be light.

2. Cold temperatures this upcoming week with increasing chance for
another winter system developing to the south with the potential to
bring some snowfall to a significant portion of the area Wednesday
and Wednesday night.

3. An increasing chance of much below normal temperatures Thursday
and Friday with Arctic front moving in behind snowfall and
temperatures mostly below freezing.

Discussion:

In the northwest flow pattern Sunday night there should be low level
hanging around through the evening and the clouds get hung up in the
valley and the cold temperatures will wring out some light snow
showers across extreme northeast Tennessee, southwest Virginia, and
the Appalachians south to the Smokies. The snowfall accumulations
are expected to be light by early Monday as the last few days have
been around 50 degrees ahead of the front. Surface soil temperatures
are estimated to be in the upper 30s in southwest Virginia and lower
40s in east central Tennessee so this will be warm enough to melt
some of the initial snow. But grassy and elevated surfaces could see
a dusting of snow to a few tenths lower elevations, and higher
amounts around an inch or 2 are possible across the highest
elevations near Roan Mountain and the Smoky Mountains by Monday
morning.

For Monday and Tuesday there will be a break from the rain and snow
with higher pressure building southeast from the northern plains
dropping temperatures 20 degrees in the southwest Virginia mountains
to about 10 degrees from Sundays highs in southeast Tennessee.
Northwest winds will continue through the morning with wind chills
in the teens and 20s lower elevations. The upper level eastern US
troughing Sunday will become zonal by Monday night and by Tuesday
another trough develops over the Rockies and Plains states. Winds
will be light Monday night and Tuesday and temperatures should warm
several degrees with mostly sunny skies and the longer day lengths
now. Clouds will increase Tuesday night. Lower pressure is expected
to develop along the Gulf coast with moisture overrunning the
developing system as it spreads into the Ohio and Tennessee Valleys.

Uncertainty with the track of this system but with the cold air in
place Tuesday night some light snow is expected across much of the
area into Wednesday morning. It will be colder east of the
Appalachians with likely cold air trapped there and some warming
aloft Wednesday to change the snow to rain. As the system tracks
into Georgia later Wednesday and then reaches the Atlantic coast by
evening colder air will be wrapped behind it and snow levels will
drop.

It looks like the most significant snow for the lower elevations
will be Wednesday night and the higher elevations will see even more
snow. The WPC Day 5 Winter Weather Outlook or Wednesday to Thursday
morning period shows a 10 to 30 percent chance of 0.25 inch liquid
equivalent of snowfall for much of east TN and for the northeast
part, higher elevations of east Tennessee mountains and southwest
Virginia it shows a 30 to 50 percent chance of 0.25 inch liquid
equivalent of snowfall. A significant trough moving into the back
side of the trough with a 1048 high over the plains will usher in
some Arctic air and drop temperatures into the teens and 20s by
Thursday morning with the snow ending. Clouds will likely linger
over much of the area into the afternoon with the strong cold air
advection and give the eastern mountains some more snowfall. Highs
Thursday will be below freezing over much of the region and drop to
frigid levels by Friday only slow warming Friday and any snow cover
could delay warming.

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM EST Sat Feb 15 2025

Widespread rain across the TN/KY border area will continue to lift
north this afternoon, leaving all terminals dry until the arrival
of SHRA/TSRA with eastward advancing strong cold later tonight.
Expect that to move through KCHA between 08z-10z or so, 09z-12z at
KTYS, and more so 12z-15z further north/east at KTRI. Best chance
of TSRA should be at KCHA. Winds should ramp up this evening ahead
of the front, with gusts continuing into tomorrow after FROPA as
well. Expect gusts of 25-30kt at all sites. Flight categories
likely remain low through the period, with a mix of MVFR and
possibly IFR through late tonight, with KCHA the most likely place
for improvement back to VFR levels behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  52  55  26 /  40 100  40   0
Knoxville McGhee Tyson Airport, TN  62  52  54  25 /  50 100  90  10
Oak Ridge, TN                       55  51  54  24 /  70 100  70  10
Tri Cities Airport, TN              57  51  54  23 /  80  80 100  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from midnight tonight to noon EST Sunday for
     Cherokee-Clay.

TN...Wind Advisory from midnight EST /11 PM CST/ tonight to noon EST
     /11 AM CST/ Sunday for Anderson-Bledsoe-Bradley-Campbell-
     Claiborne-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-North
     Sevier-Northwest Blount-Northwest Carter-Northwest Cocke-
     Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sullivan-Union-Washington TN-West Polk.

     Flood Watch through Sunday morning for Bledsoe-Campbell-
     Claiborne-Hancock-Marion-Morgan-Scott TN-Sequatchie.

     High Wind Warning until noon EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Wind Advisory from midnight tonight to noon EST Sunday for Lee-
     Russell-Scott VA-Washington VA-Wise.

     Flood Watch through Sunday morning for Lee-Russell-Scott VA-Wise.

&&

SHORT TERM...CD
LONG TERM....TD
AVIATION...CD
Hazardous weather outlook, Feb 15, 4:06 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
406 AM EST Sat Feb 15 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
406 AM EST Sat Feb 15 2025 /306 AM CST Sat Feb 15 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

The potential exists for significant flooding as multiple rounds
of rainfall are expected from this morning through Sunday morning,
with heavy rainfall rates possible at times. Total rainfall in
excess of 2 inches is expected in southwest Virginia and the
northern Cumberland Plateau area through Sunday morning. Stream
and river flooding, flooded roads, as well as mud and rock slides
are all possible. A Flood Watch is in effect.

Mountain wave high winds are likely across the Tennessee
mountains and adjacent foothills, where wind gusts up to 70 mph
are possible. In addition, strong wind gusts are expected across
the entire area from midnight tonight until noon Sunday, with
gusts up to 45 mph. This could cause downed trees and power
outages due to saturated grounds.

Southern portions of East Tennessee, including the Chattanooga
area, are highlighted in a Slight Risk for severe thunderstorms
Saturday night. Damaging winds will be the main threat from
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Significant flooding through Sunday morning is possible with heavy
rainfall. A Flood Watch is in effect until noon Sunday. Strong
wind gusts are expected across the entire area until noon Sunday,
with gusts up to 45 mph in the advisory area and 70 mph in the
east Tennessee mountains and foothills. This could cause downed
trees and power outages due to saturated grounds.

A developing system along the Gulf coast Tuesday night will
spread moisture north into the Tennessee Valley through Wednesday
night. With a colder airmass in place some light snow is expected
across lower elevations and more significant snowfall across the
higher elevations.

.SPOTTER INFORMATION STATEMENT...

Detailed reports of flooding, severe thunderstorm damage and non
thunderstorm high wind damage this weekend will be appreciated.

In the hours before

Local storm report, Feb 15, 12:12 PM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1212 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flash Flood      3 NE Wise               37.00N 82.54W
02/15/2025                   Wise               VA   911 Call Center

            Reports of 3 to 4 foot deep water over
            intersection of Turkey Branch Road and
            Hurricane Road. Also several reports of
            water over road on Highway 58 between
            Coeburn and Norton.

&&

CED
Local storm report, Feb 15, 12:25 PM EST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1225 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Flash Flood      1 ENE Jonesville        36.69N 83.11W
02/15/2025                   Lee                VA   Public

            social media picture of Town Branch Road
            closed.

&&
Local storm report, Feb 15, 1:09 PM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
109 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     Flash Flood      Oneida                  36.50N 84.52W
02/15/2025                   Scott              TN   Broadcast Media

            Picture of widespread flooding of property
            under several inches of water.

&&
Local storm report, Feb 15, 1:37 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
137 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Flash Flood      Duffield                36.72N 82.80W
02/15/2025                   Scott              VA   Public

            social media picture of fast moving water
            over US23.

&&
Local storm report, Feb 15, 1:39 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
139 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Flood            4 SW Gate City          36.60N 82.65W
02/15/2025                   Scott              VA   Public

            social media pictures of road over low water
            crossing in Stanley Valley.

&&
Local storm report, Feb 15, 2:41 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
241 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Flood            1 NNE Castlewood        36.89N 82.28W
02/15/2025                   Russell            VA   Public

            social media pictures of water covering low
            lying roads.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:26 AM ESTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more33 hr
Feb 15, 9:24 AM ESTAreal Flood AdvisoryMRXCampbell, Claiborne, Morgan, Scott45 min
Feb 15, 10:08 AM ESTAreal Flood WarningMRXCampbell, Claiborne, Morgan, Scott117 min
Feb 15, 10:16 AM ESTAreal Flood AdvisoryMRXClaiborne, Hancock108 min
Feb 15, 12:04 PM ESTFlash Flood WarningMRXClaiborne, Hancock10 hr
Feb 15, 12:05 PM ESTFlash Flood WarningMRXCampbell, Claiborne, Morgan, Scott8 hr
Feb 15, 1:23 PM ESTAreal Flood WarningMRXAnderson, Campbell, Morgan, Union6 hr
Feb 15, 1:30 PM ESTAreal Flood WarningMRXHawkins, Sullivan6 hr
Feb 15, 2:46 PM ESTRiver Flood WarningMRXHancock57 hr
Feb 15, 2:46 PM ESTRiver Flood WarningMRXClaiborne, Union65 hr
Feb 15, 2:46 PM ESTRiver Flood WarningMRXHancock35 hr
Feb 15, 5:41 PM ESTFlash Flood WarningMRXSullivan4 hr
Feb 15, 12:34 PM ESTAreal Flood WarningMRXRussell, Scott, Washington, Wise4 hr
Feb 15, 2:46 PM ESTRiver Flood WarningMRXRussell, Scott, Wise38 hr
Feb 15, 4:31 PM ESTFlash Flood Warning Considerable damage threatMRXRussell, Scott, Washington, Wise5 hr

Nearby

River Flood Warnings in Tennessee, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.